Schizophrenia.com

Stress from antipsychotics (question)

Hi, I’m new here. Just wanted to make a post on something I discovered related to antipsychotics and stress.

I’m currently taking zyprexa(Olanazapine I think it’s called?), and I’ve nocited that one of the side effects of this AP is that it can make me stressed. I’m not sure how to describe it, it’s just this kind of general anxiety, it can make it hard to fully relax.

Anyway, I discovered recently that taking an omega 3 supplement (I take an algae-based omega 3 supplement, one capsule contains 125mg EPA and 250mg DHA.) can lower some of the stress from the antipsychotic I’m taking. I’ve been taking one capsule a day for a couple of weeks now. I tried taking 2 capsules one day and that actually gave me slightly increased anxiety though. 1 seems to be fine. I’m vegan btw, so I wasn’t getting any omega 3’s from fish etc.

Now my question is if anyone has any idea what could possibly be the mechanism behind the decrease in stress/anxiety I’m experiencing. Could it be because of of lowered inflammation? It’s kind of hard to know, I guess first you need to know the mechanism behind the increased stress from the AP, before you can guess on the mechanism behind the reduction in stress from taking the omega 3 supplement.

9 Likes

Welcome. I’m pretty new too.

I’m sorry I have no idea about the mechanism of action of omega-3 in lowering anxiety.

-Albert.

2 Likes

Is your amega 3 from animal sources or vegan?

It’s from algae. So I guess that’s vegan?

1 Like

Have you heard of the term akathisia before?

Does this sound like the stress you have been feeling? Either way, omega 3 fatty acids are frequently recommended for people with mental illnesses, because they help your brain.

1 Like

Since that day I tried taking 2 capsules I’ve been feeling a bit… weird, don’t know how to describe it. Think maybe I’m gonna take a break then slowly incorporate some omega 3’s into my diet again.

No it’s not that. I’ve had akathisia before when I first started my med. It went away after some time. I don’t know how to describe the stress I’m experiencing well. It’s just a bit of anxiety I think. And having a hard time to relax, feels like my mind isn’t at rest.

2 Likes

When did you start taking it? If you’ve been on it for more than 8 weeks and still feel this way, it might be time to ask if you can switch to a new med.

If you are in the northern hemisphere, you might also just be feeling the effects of shorter days. A lot of people feel more stressed and anxious in the winter, and I bet your vegan diet amplifies that since you aren’t eating fish, which are rich in vitamin D along with omega 3 fatty acids. If your switch to veganism happened this year, you may need to step up your supplement game to include vitamin D. vitamin B deficiency can also be a big problem in vegans who don’t take a B complex supplement. Do you have a nutritionist who monitors your diet?

Welcome to the forum,

I was initially on olanzipine as well, a few years back.

Can you describe what kind of stress? or how the anxiety feels and effects you?

I was able to relate to the part of feel like you can’t relax - stiff body? If that’s what you’re describing then, that was enough reason for the psychiatric to switch the med for me.

1 Like

I’ve been on this med for over a year now. I’ve been thinking about switching meds but I mean, I’m doing ok on it. I have some anxiety but doing ok-ish. Also I’m kind of afraid to switch meds cause I’ve had bad side effects with some of them. I’m doing ok on this one so I probably won’t switch, at least for the time being.

I’ve been vegan for a long time, I do take vit D supplements. I’m considering experimenting with eating some fish, but I only want to do that as a last resort to see if I feel better, first I’m probably going to try plant sources of omega3 etc. I don’t have anyone monitoring my diet. One of my plans for 2021 is to focus on my diet more and make an effort to make sure I get everything I need, and experiment with different things, like omega3’s etc.

1 Like

Thanks!

Yes, my body feeling stiff and tense is one of the things I’m experiencing, at least a little bit. Kind of hard to relax my eyes and focus on something too. It’s also this feeling that it’s hard to think, I guess. I don’t know if I’m able to describe it better.

What med did you switch to, and did it help?

2 Likes

Okay, I understand better. I had the exact same issue, felt like a mental block and my ability to read kept going down and down.

I switched to aripiprazole/abilify. It has taken a long time, but I feel more able to read now than I did whilst on olanzipine. Roughly a year and half. Anxiety can happen and restlessness too, but I believe if you’re able to manage it (and given you are careful with your diet - you should be able to it), it should be okay.

3 Likes

Hi. Welcome to the forum!

I have been taking the same meds you are currently on for over 10 years.

I believe zyprexa can cause inflammation in the brain and impair cognitive thinking. I have also had a lot of stressfull symptoms. About 7 years after starting on zyprexa I got drugdependent to the degree that I no longer was able to sleep without taking the medications. If I skip the medications for one day I usually get no sleep at all. I am seldom able to power down during the day time. I almost never get sleepy or a feeling of genuine relaxation which I had pre meds.

What helps for me is supplementing. I take a combo of magnesium, fish oil and melatonin before bedtime which gives me a deeper sleep, and then I get less stressfull the next day. I also supplement with brain supporting supplements like lechitin with choline, and amino acid complex.

If you are vegan you should be especially aware of getting the following nutritions: B12, choline and taurine, and omega 3 which you already got covered. I went vegetarian for about 1 1/2 years and the stress sky rocketed because I didn’t supplement to fill the gap from not eating meats. You can get choline from lechitin products amongst other things, and taurine and B12 can be bought as individual supplements. Taking a amino acid complex might also be a good idea since most of our amino acid traditionally comes from eating meats. I take pea protein powder which contains most of the amino acids.

I hope some of this helps and you will be able to lessen your stress.

2 Likes

Thank you! This is really valuable information. Bookmarked your post so I can research the things you mentioned. :slight_smile:

Btw. Do you think an anti-inflammatory diet in general can help with some of the stress from the medication?

1 Like

Your welcome.

Yes, I would try to stay away from things that causes inflammation. Also taking anti-inflammatory herbs might be helpful.

By the way I think the mechanism of stress that is caused is from the medication depleting nutrients and then the body can’t produce the things it needs like hormones and signal cells and this in turn causes stress. The same principle applies when you miss nutritions because of a vegan diet.

1 Like

I think, its because of the dopamine, that you feel this.

1 Like

Antipsychotics can cause anxiety and/or Akathisia.

Risperdal makes me feel uneasy at times.

Like this underlying feeling of being revved up.

But in my case it’s mild.

3 Likes

Aps reduced my stress bcz they removed my paranoia. Without aps I am in constant extreme fear and extreme stress.

1 Like

@Mr_Hope do you think there’s a chance that it’s brain inflammation that causes stress? I’m considering buying some anti inflammatory supplements to see if I notice a difference. I feel like omega 3 has already helped a lot though.

Yes, a brain inflammation will most likely manifest itself as stress.

Good luck trying out supplements :blush:

1 Like